Quantcast

Primary Sclerosing Cholangitis (PSC) - Online Support Group

Vancomycin and hearing loss


#1

My liver doctor finally agreed to start me on Vancomycin.
He thinks I should take what is being given in current trials – 1,500 mg daily split into three doses.
I was very eager to take Vanco before I go from stage three into stage four PSC and because of dysplasia found in my colon due to years of UC. But, I have gotten very concerned after reading one of the side effects can be irreversible deafness as I am a (spoken word) poet, and singer.
Has anyone here or their spouses, children, etc., on Vancomycin experienced hearing loss?
Does anyone know why the chemistry of VO that would cause such a reaction?
Does anyone know the statistics of its occurrence?
Thanks so so much!


#2

Dear Susan,

From reading research papers I found that only when Vanco is administered intravenous could cause hearing loss. If Vancomycin is administered orally, there is no such side effect (Note: oral Vanco has only localized effect ie at the gut level and does not have a general systemic effect). My daughter has been on Vanco for the past 4 years now, her hearing was not affected. Hope that helps. Good luck. Best wishes. Daniela


#3

I appreciate your responding Daniela.
I hope others will as well.


#4

My son is only 2 months into Vanco with no side effects.


#5

PS Daniela, might you send me links to these research papers? If so, I’ll send you my email.


#6

That’s great, Jace.


#7

Hi Susan,

Please see below. Hope that helps. Daniela





#8

THANK YOU SO MUCH, dear Daniela.


#9

Daniela,

The following citation is from your above link. I can’t exactly say it is reassuring. Thank you though. It is all very confusing, I am reading so many different accounts of Vanco taken orally I don’t know what the heck to think. I know I feel scared, it is a much more difficult decision than I first realized.

"Vancomycin (Includes Vancomycin) :left_right_arrow: Ototoxicity
Severe Potential Hazard, High plausibility
Applies to: Hearing Loss, Tinnitus
Intravenous use of vancomycin may cause damage to the auditory branch of the eighth cranial nerve. Permanent hearing loss has been reported. Tinnitus sometimes precedes the onset of deafness, which may progress despite withdrawal of the drug. Therapy with vancomycin, particularly if prolonged (> 10 days), should be administered cautiously in patients with preexisting auditory impairment or tinnitus, since it may delay the recognition or confound the diagnosis of a drug-induced ototoxic effect. To minimize the risk of toxicity, the usual dosage should not be exceeded, use with other ototoxic agents should be avoided, and serum drug concentrations should be periodically determined and dosage adjusted to maintain desired levels. Ototoxicity has generally been associated with serum vancomycin levels of 80 to 100 mcg/mL, although toxic reactions have also been reported at levels as low as 25 mcg/mL. Serial audiograms should be obtained in patients old enough to be tested, and the dosage reduced or therapy withdrawn promptly if signs and symptoms of toxicity develop.

Oral vancomycin is generally not associated with systemic toxicity due to poor absorption from the gastrointestinal tract. However, clinically significant serum concentrations have been reported in some patients following multiple oral doses of vancomycin for active Clostridium difficile pseudomembranous colitis. Therefore, when vancomycin is administered orally, clinicians may want to heed the usual warnings and precautions associated with intravenous use of the drug."


#10

this is strictly our experience: My 18 yo daughter has been on Vanco (oral powder form) for the past 6 years. For the past year on 3000mg per day. No issue with hearing loss.


#11

Technically, vancomycin won’t penetrate the membranes of normal GI tract so oral vancomycin won’t reach your blood and have systemic effect.
HOWEVER, many PSC patients have active UC. Their GI tract is not normal. There is a risk that oral vancomycin could reach your circulation.


#12

Gulp, basically what I was thinking…


#13

Hi Susan,

Sorry for the late reply. I have been away.
Susan, the warnings about the OV ototoxicity that you mentioned in your latest post (and provided by myself) is from the Drugs.com. I assume that they usually will want to be overly cautious about the side effects of the drug. If you read the other two research papers you will see that this (very small) ototoxicity side effect of the OV vanco was mostly associated with the early formulations of the Vanco : ‘In recent years, there appears to be less controversy with regard to the relationship between serum vancomycin concentrations and toxicity. Historically, vancomycin toxicities were related to impurities in the manufacturing process [1]…With respect to ototoxicity, the overall incidence appears to be low [42]. Despite clinical case reports of a relationship between vancomycin serum concentrations and ototoxicity, there are no animal models that have demonstrated this relationship. The majority of experts believe that this drug is not ototoxic [42–45]’.
Also, the main mechanism of the OV consists in bacterial cell death (gram positive bacteria) which seems to be responsible for triggering an abnormal inflammatory response for people with PSC, PSC+UC, PSC+Crohns: ‘Vancomycin is a glycopeptide antibiotic that exerts its bactericidal effect by inhibiting the polymerization of peptidoglycans in the bacterial cell wall. The bacterial cell wall contains a rigid peptidoglycan layer that has a highly cross-linked structure composed of long polymers of N-acetylmuramic acid (NAM) and N-acetylglucosamine (NAG). Vancomycin inhibits the crosslinking of D-alanyl D-alanine, thereby preventing the synthesis and polymerization of NAM and NAG within in the peptidoglycan layer. This inhibition weakens bacterial cell walls and ultimately causes leakage of intracellular components, resulting in bacterial cell death. Vancomycin is only active against gram-positive bacteria’ .
My daughter has PSC+UC, the theory of ‘leaky gut’ should also apply to her. She was border liver cirrhosis in 2015 (Stage 3-4), and after 4 years of Vanco treatment, in 2017, the Fibroscan test showed that she has a normal liver now. From the mechanism described above, it seems that the bacteria responsible for the initiation of the abnormal response of her immune system is killed in the gut by the action of the oral Vanco. She started OV in 2014, no Nephrotoxicity or Ototoxicity recorded. Nephrotoxicity can be easily checked through the serum creatinine levels (blood tests).
To be sure to be sure:), I think JTB was also talking in one of his posts about a test of detecting the Vancomycing levels in the blood. If this test shows no levels of Vanco in the blood stream after taking it, then its worth considering the treatment I would say. You can also talk to your MD about your concerns and the availability of the tests which can assess the level of nephrotoxicity and ototoxicity of the oral Vanco. Hope that helps. Daniela.


#14

Daniela,
I must not have my setting set correctly yet for this site as I am not being notified of responses. Just came back to re-read old comments and found your most recent response of ten hours ago. You are so very very kind to take the time to write all this out for me. Thank you so very very much. I am planning on taking Vanco for sure, I’ve concluded, and asking my local gastro, as you said above, to monitor my blood work. Just because I’m fearful, likely because my father lost his hearing in his old age and I am much like my father in terms of looks and personality (genes and DNA), I will ask doc to do blood work showing Vanco levels in the blood as well as kidney enzymes, after the first week, second week, first month and then three months after. Excessive but hopefully she’ll humor me. In deepest gratitude, Susan


#15

I am at the same stage as your daughter. However, I was first diagnosed with stage one of PSC in 1991, and not UC until the mid 2000s.

Your story is beautiful and moving. I am so happy for you that this drug gave your daughter her life back. An incredible blessing.


#16

May I ask everyone another question about OV?

Are people taking vancomycin not supposed to take probiotics?


#17

I’m surprised to read 3,000 Is this because she stopped responding to the usual (Dr. Cox etc.) dose of 1,500 daily?


#18

Correct. After a good run on 1500 we got greedy and tried to lower to 1000 and then 500. , LFT went up, we went back to 1500… this cycle happened 3 times over 2 years, until the last time when LFTs did not go down on 1500. so we went up to 2000, 2500 and ultimately to 3000 which finally did the trick. Not sure what the lesson here is. Hard to tell.


#19

It seems as if some people have success lowering the dose after stabilization, and others do not.


#20

Hi Susan,

Apart from 500 mg twice per day of oral Vanco (IV Kabi powder dissolved into water), my daughter (PSC+UC diagnosed 2013) also takes:

  1. Probiotics Lactobacillus acidophilus - 6 bilion CFU/day, SCD - Specific Carbohydrate formulation provided by GI Prohealth,
  2. Omega 3 extra strength - 1000mg/day, same provider and
  3. Vitamin D3 - 25,000 IU - one dose every 2 weeks (Altavita D3 - Colecalciferol).

Note: My daughter was on 500gm Vanco three times per day (as per Dr. Cox’s protocol) for one year, her LFTs normalized during that year, then Dr. Cox recommended reducing the dose to 500mg twice per day which worked very well for the past three years. We don’t intend to change the current dose or cycle the treatment. Im looking forward to Dr. Cox’s team to publish the latest research findings (on Phase 3 trials), and then possibly I will be able to understand more about the mechanism of this disease (autoimmune vs bacterial or both), the implications of dosage/brand/etc on the efficacy of this drug etc…

Hope that helps. Daniela